Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 18, NWS Cheyenne, WY

May 21, 2004Morrill County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at May 21, 2004, 4:18 PM MDT for Morrill County, Nebraska. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2004, 4:18 PM MDT (22:18 UTC)
Expired
May 21, 2004, 5:15 PM MDT
In force
57 min
Issued by
NWS Cheyenne, WY
Area
Counties, with a storm outline in the text

County Morrill County, NE

The radar

The Cheyenne radar (KCYS), 157 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 2:05 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
206 J/kg
Mixed-layer CIN
-268 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 212218
SVRCYS
NEC123-212315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
417 PM MDT FRI MAY 21 2004

THE NATIONAL WEATHER SERVICE IN CHEYENNE HPM ISSUE
 A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 515 PM MDT

* AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 8 MILES SOUTHEAST OF BRIDGEPORT...OR ABOUT 30
  MILES NORTH OF SIDNEY...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROADWATER AT AROUND 425 PM MDT

HAIL THE SIZE OF QUARTERS HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE 
AND PROPERTY.

THIS IS A CONTINUATION OF THE PREVIOUSLY ISSUED WARNING FOR MORRILL 
COUNTY.

LAT...LON 4168 10327 4149 10328 4145 10264 4167 10263

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 2:31 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 21, 2:31 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
231 PM MDT FRI MAY 21 2004

.SHORT TERM...SOUTHWEST FLOW WILL CONTINUE ALOFT TONIGHT AND SAT AS
UPPER LOW MOVES INTO THE PAC NW.  A COLD FRONT WILL MOVE ACROSS THE
CWA BY MIDNIGHT AS SURFACE LOW MOVES FM ERN CO INTO NE.  LOW LEVEL
MOISTURE WILL INCREASE LATE TONIGHT EAST OF THE MOUNTAINS BUT
DECREASES SOMEWHAT ON SAT.  MID LEVEL MOISTURE WILL BE PRESENT
THROUGH THE PERIOD.  ATTM LIS IN THE SOUTHERN PANHANDLE ARE -4 TO -6
WITH CAPES OVER 1000 J/KG.  WILL GO WITH ISOLATED THUNDERSTORMS
ACROSS THE WY PORTION OF THE CWA...AND SCATTERED IN THE NEB
PANHANDLE.  SOME STORMS WILL LIKELY BE SEVERE IN THE
PANHANDLE...WITH THE MAIN THREAT BEING LARGE HAIL.  FOR SAT
AFTERNOON...CAPES ARE FORECAST TO BE 1000 J/KG OR HIGHER ACROSS
SOUTHEAST WYOMING AND THE NE PANHANDLE...WITH LIS -4 TO -8.  EXPECT
ANOTHER ROUND OF SCATTERED THUNDERSTORMS AND MOST LIKELY SOME SEVERE
STORMS EAST OF THE MOUNTAINS SATURDAY AFTERNOON.  HOWEVER...BEST
DYNAMICS MOVE EAST OF THE CWA BY 00Z SUN...SO MAIN THREAT WILL BE
SAT AFTERNOON.

.LONG TERM...SURFACE LOW HEADS FROM NORTHEAST COLORADO INTO CENTRAL
AND EASTERN NEBRASKA DURING SATURDAY EVENING...WITH MOISTURE
FOLLOWING IT. SO POPS WILL TREND HIGHER IN THE NEBRASKA PANHANDLE
PORTION OF THE CWA. THE ATMOSPHERE RESTS SUNDAY MORNING WITH
SHORTWAVE RIDGING BEHIND THE EXITING LOW. AN UPPER TROUGH DIVES INTO
CENTRAL WYOMING SUNDAY AND THE PATTERN WILL BE SLIGHTLY UNSETTLED ON
MONDAY WITH TROUGH HANGING AROUND THE NORTHERN AND WESTERN EDGES OF
THE CWA. FAIRLY TIGHT UPSLOPE PRESSURE GRADIENT WILL AID IN
GENERATION OF PRECIP. A DRY WEST TO NORTHWEST FLOW PREVAILS AFTER
WEDNESDAY KEEPING TEMPERATURES FROM GETTING VERY WARM.

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

KMD/POMEROY
Hazardous weather outlook, May 21, 10:05 AM MDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1005 AM MDT FRI MAY 21 2004

NEZ001>003-019>021-054-055-WYZ059>070-221130-
BANNER-BOX BUTTE-CHEYENNE-CHEYENNE FOOTHILLS-CONVERSE-DAWES-GOSHEN-
KIMBALL-LARAMIE RANGE-LARAMIE VALLEY-MORRILL-NIOBRARA-NORTH CARBON-
NORTH LARAMIE RANGE-PINE BLUFFS-PLATTE-SCOTTS BLUFF-SIOUX-
SNOWY RANGE-SOUTHWEST CARBON-
INCLUDING THE CITIES OF...ALLIANCE...CHADRON...CHEYENNE...DOUGLAS...
KIMBALL...LARAMIE...LUSK...RAWLINS...SCOTTSBLUFF...SIDNEY...
TORRINGTON AND WHEATLAND
1005 AM MDT FRI MAY 21 2004

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO
THIS EVENING ACROSS MUCH OF THE AREA.  THE STORMS WILL BE MORE
NUMEROUS IN THE EXTREME NORTHEAST PORTION OF THE NEBRASKA PANHANDLE
AND A FEW OF THESE STORMS COULD BECOME STRONG WITH HEAVY RAIN AND
HAIL THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE THUNDERSTORMS ARE POSSIBLE ON SATURDAY AFTERNOON AND
EVENING...AND SOME OF THEM COULD BE QUITE STRONG...ESPECIALLY IN THE
PANHANDLE.  SOME WEAK THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND
MONDAY...WITH DRY WEATHER EXPECTED FOR TUESDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE EXTREME NORTHEAST PORTION OF
THE NEBRASKA PANHANDLE LATE THIS AFTERNOON OR THIS EVENING.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 3:26 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.